Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 33, NWS Cheyenne, WY

August 31, 2020

NWS Cheyenne, WY issued this red flag warning at Aug 31, 2020, 1:08 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 1:08 PM MDT (19:08 UTC)
Expired
Aug 31, 2020, 7:01 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

068 
WWUS85 KCYS 311908
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
108 PM MDT Mon Aug 31 2020

...CRITICAL FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONE 303 THIS
AFTERNOON...

WYZ303-010200-
/O.NEW.KCYS.FW.W.0033.200831T1908Z-200901T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
108 PM MDT Mon Aug 31 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
303...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 303.

* WIND...West to southwest 20-30 mph with gusts up to 45 mph. 

* HUMIDITY...8-12 percent. 

* HAINES...4-5.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AW/CH
1 follow-up statement
545 
WWUS85 KCYS 010101
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
701 PM MDT Mon Aug 31 2020

...RED FLAG WARNING HAS BEEN CANCELLED FOR FIRE WEATHER ZONE 303...

WYZ303-010215-
/O.CAN.KCYS.FW.W.0033.000000T0000Z-200901T0200Z/
Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains-
701 PM MDT Mon Aug 31 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 303...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Cooler temperatures and cloud cover has moved over much of Carbon
County late this afternoon and early this evening resulting in
relative humidity rising to near 30 percent. Gusty winds of 20 to
30 MPH are expected to continue for the next few hours. However, 
relative humidity is expected to continue to recover to near 70
percent overnight. Therefore, the Red Flag Warning has been
cancelled.

$$

MB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 31, 12:03 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 12:03 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1203 PM MDT Mon Aug 31 2020

.SHORT TERM...(Today and tonight)
Issued at 222 AM MDT Mon Aug 31 2020

Clearing skies overnight have allowed temperatures to decrease
rapidly behind the cold front. Colder air aloft has mixed down to
the surface in areas across the higher terrain in addition to the
radiative cooling aspect. As of 3am, Arlington has dipped into a
chilly temperature of the upper 20s. This is much lower than the
GFS/EURO/NAM/Canadian model guidance, which was around 5 degrees C
for 9Z. Nighttime microphysics spectrum on satellite showing a
growing BKN to OVC cloud deck moving over the South Laramie
Range/Southern Foothills/central Laramie County. This has caused a
couple degrees of warming of the past hour for CYS.

Overall temperatures should stay cool under a quickly moving dome
of high pressure and increasing cloudiness. By late afternoon a
shortwave trough will propagate from the Montana/Idaho region
toward Wyoming. The shortwave trough axis looks to be near the
western edges of the CWA border by 0Z this evening. Weak energy
associated with the shortwave trough will allow for clouds and
showers to increase in coverage by late afternoon into the early
evening. A few thundershowers may occur as well. Looking at some
of the HRRR model soundings out over Carbon County late this
afternoon around 22Z, show a vivid inverted-V with moist mid to
upper levels from about 600mb up to 250mb. Coupled with a 60-70
knot jet stream max, the inverted-V may create a wet microburst or
two across the higher terrain. Forecast soundings show similar
jet maxes further to the east in the CWA into the Nebraska
Panhandle during the evening, but the upper level moisture is not
present. Overall, CAPE values are less than 500 J/kg, so not
looking at anything major in regard to convection today.

Pressure gradient between the departing high pressure region to
the east and the surface low developing to the west and southwest
by this evening will cause breezy to gusty winds. This will
potentially cause issues for the Nebraska Panhandle where there
may be hot spots that flare up from wildfires this past weekend.
Probability of wetting rains is low with the shortwave energy
coming through the forecast region today.

.LONG TERM...(Tuesday through Sunday)
Issued at 222 AM MDT Mon Aug 31 2020

The medium range to extended forecast period looks to be somewhat
active with regard to temperature fluctuations. An impressive
stacked high and upper level ridge will develop over the southwest
CONUS allowing impulses of warm air to return to the area by
Wednesday. This will be short-lived however, as multiple
disturbances aloft from Canada will cause backdoor cold fronts to
propagate to the southwest from the northern Plains between
Thursday and this weekend. That being said, temperatures will be
near seasonal averages overall through this upcoming weekend when
you consider the above/below mean average for the CWA. Below
normal precipitation is favored through the next week, keeping the
area mostly dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1136 AM MDT Mon Aug 31 2020

All TAF sites in Wyoming and and Nebraska Panhandle continue in
VFR conditions. The lack of CAPE and uplift for these storms
means there will be a variation of rain showers and thunderstorms.
Thunderstorms are possible starting at 0Z around KCYS and KLAR
bringing strong wind gust up to 30kts. Storm motion will move
northeasterly towards the Nebraska Panhandle which increases rain
chances for all TAF sites in Nebraska starting at 02Z. Gust will
increase up to 30kts on western portions of Nebraska. Storms will
move out of the region around 07Z and OVC skies will continue into
the evening hours.

&&

.FIRE WEATHER...
Issued at 222 AM MDT Mon Aug 31 2020

Elevated fire weather concerns exist for today for Carbon County for zone
304 with relative humidity between 17-20 percent and wind gusts approaching
20-25mph. Temperatures should stay cool enough for relative humidity to stay
above 15 percent threshold today. Looking ahead toward midweek, fire weather
zones may become critical as temperatures look to increase considerably with
gusty winds causing potential fire weather headlines.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...BW
AVIATION...AW
FIRE WEATHER...BW
Hazardous weather outlook, Aug 31, 4:35 AM MDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MDT Mon Aug 31 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-011800-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
435 AM MDT Mon Aug 31 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated to potentially critical fire weather conditions return
midweek with gusty winds and low relative humidity.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-011800-
Sierra Madre Range-Snowy Range-
435 AM MDT Mon Aug 31 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Overnight lows below the freezing mark in the higher terrain are
possible tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Overnight lows early through mid-week could approach the freezing
mark in the higher terrain.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.